The use of cocaine or amphetamine derivatives is considered a strong risk factor for stroke or other forms of acute cerebrovascular emergencies (Heye & Hankey, 1996; McEvoy, Kitchen & Thomas, 2000; Perez et al., 1999; Petitti, Sidney, Queensbury & Bernstein, 1998; Qureshi et al., 2001).
Mechanistic processes that mediate cocaine's effects on the cerebral vasculature are not well understood, but may involve vasospasm of smooth muscles lining the cerebral artery and thrombus formation in the vasculature (Johnson, Devous, Ruiz & Ait-Daoud, 2001). Vasculitis may (Merkel, Koroshetz, Irizarry & Cudkowicz, 1995) or may not be observed (Aggarwal, Williams, Levine, Cassin & Garcia, 1996; Nolte, Brass & Fletterick, 1996). Whilst a variety of abnormalities in cerebral vasculature may occur secondary to cocaine use including cerebral haemorrhage, the most common complications are haemorrhagic or thromboembolic strokes.
The pathophysiology of stroke related to amphetamine abuse is also multifactorial. It may produce transient and extreme increases in sympathetic output and blood pressure. This abnormal blood pressure change can precipitate intracerebral haemorrhage either alone or in association with an underlying vascular lesion such as an aneurysm or vasculitis. Unlike cocaine use, cerebral vasculitis or vasculopathic changes are well-described consequences of amphetamine use (Biller et al., 1987; Diez-Tejedor, Tejada & Frank, 1989; Harrington, Heller, Dawson, Caplan & Rumbaugh, 1983). In most reports, the clinical presentation of stroke is intracerebral haemorrhage.
PresentationHeye and Hankey (1996) describe seven cases of amphetamine-associated stroke. The types of strokes observed were clinically and pathologically heterogenous. Five patients had ischaemic strokes; the other two patients had intracranial haemorrhages. All patients had consumed amphetamines hours before the onset of their symptoms. For three patients, it took more than four weeks of enquiry for disclosure of amphetamine use to occur, which led the authors to conclude that the incidence of amphetamine-induced stroke may be higher than currently thought.
Perez and colleagues (1999) describe four cases of stroke in young people associated with use of methamphetamine. Patients presented with a range of symptoms including weakness, hypertension, respiratory difficulties, speech difficulties, facial droop, temporal sudden headaches and partial paralysis. Most symptoms appeared within six hours of methamphetamine use. Another case describes a ruptured aneurysm of the right internal carotid artery in a young man with amphetamine abuse (Chen et al., 2003). It grew rapidly within two weeks. Surgery revealed fibrosis and fibrinoid necrosis around the aneurysm. This type of presentation is quite rare.
Top of page
Fessler and colleagues (Fessler, Esshaki, Stankewitz, Johnson & Diaz, 1997) describe 33 cases of neurovascular complications associated with cocaine use. Fourteen patients presented with headache, 12 with partial paralysis, 13 with nausea or vomiting and 8 experienced difficulty speaking. Sixteen of the 31 patients receiving a computerised tomography (CT) scan had subarachnoid haemorrhage. Eighteen cerebral arteriograms were performed, revealing 12 patients with intracerebral aneurysms, two with intracerebral haemorrhage and three with vessel occlusions consistent with ischaemic stroke and vasculitis. One patient had an arteriovenous malformation. Most patients experienced onset of symptoms whilst using cocaine or within six hours of cocaine use. Between 25-60% of cocaine-induced strokes can be attributed to cerebral ischaemia. About 80% of the infarcts occur in the regional distribution of the middle cerebral artery in young adults typically without pre-existing vascular malformations. Another case (Auer et al., 2002) describes a young man presenting with severe occipital headache following use of MDMA. Cerebral CT revealed right-sided subarachnoid haemorrhage and cerebral angiography showed right-sided middle cerebral artery aneurysm.
Since one of the earliest reports of intracranial haemorrhage associated with amphetamine use (Goodman & Becker, 1970), there are now numerous publications describing cerebrovascular problems associated with psychostimulant use. These include spinal cord infarction following cocaine use (Weidauer, Nichtweiss, Lanfermann & Zanella, 2002), intraventricular haemorrhage following methamphetamine use (Moriya & Hashimoto, 2002), intracranial haemorrhage following amphetamine use (Buxton & McConachie, 2000), massive intracerebral haemorrhage following amphetamine use (Chaudhuri & Salahudeen, 1999), intracerebral haemorrhage within the posterior right frontal lobe with no evidence of underlying aneurysm or vascular malformation (Byard et al., 1998), intracranial haemorrhage secondary to concurrent use of cocaine and enoxaparin (Khellaf & Fenelon, 1998) and cerebral (berry) aneurysms following methamphetamine use (Davis & Swalwell, 1996).
AssessmentCocaine-induced cerebral ischaemia can result in marked hypoperfusion abnormalities. One study (McEvoy et al., 2000) reports that of 13 patients who had sustained intracerebral haemorrhage after psychostimulant use, they observed intracranial aneurysm in six and arteriovenous malformations in three. In only one patient was the angiogram normal.
A history of severe headache immediately after using amphetamines, MDMA or cocaine should alert doctors to the possibility of intracranial haemorrhage (McEvoy et al., 2000). They suggest that cerebral CT should always be performed when severe headache or altered consciousness or both occur in relation to use of these compounds. Arteriography should be part of the evaluation of most young patients with non-traumatic intracerebral haemorrhage (Auer et al., 2002).
ManagementIt has been suggested (McEvoy et al., 2000) that mortality and morbidity of patients sustaining drug-related intracerebral haemorrhage may be greater than that observed in similar patients with no substance use history, although not all studies support this (Conway & Tamargo, 2001; Nanda, Vannemreddy, Polin & Willis, 2000). At this stage treatment options targeted specifically at psychostimulant-induced cerebrovascular disease have not been explored. Management of cerebrovascular emergencies where psychostimulants are implicated in the aetiology should be managed using standard cerebrovascular emergency procedures.
Immediate management involves airway management, adequate oxygen, IV fluids to maintain nutritional and fluid intake and attention to bladder and bowel function. Corticosteroids may be harmful. If present, fever, hyperglycaemia, heart failure, arrhythmias, or severe hypotension must be treated.